Alert archive / Pennsylvania / Frost Advisories in 2018

Frost Advisory 2, NWS State College, PA

October 18, 201814 counties in Pennsylvania

NWS State College, PA issued this frost advisory at Oct 18, 2018, 3:14 AM EDT for 14 counties in Pennsylvania. It took effect at Oct 19, 2018, 1:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2018, 3:14 AM EDT (07:14 UTC)
In effect from
Oct 19, 2018, 1:00 AM EDT
Expired
Oct 19, 2018, 9:00 AM EDT
In force
8 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Bedford County, PA, Blair County, PA, Centre County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Mifflin County, PA, Perry County, PA, York County, PA

The radar

The State College radar (KCCX), 85 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WWUS71 KCTP 180714
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
314 AM EDT Thu Oct 18 2018


PAZ045-046-049>053-058-059-182100-
/O.UPG.KCTP.FZ.A.0002.181019T0500Z-181019T1300Z/
/O.NEW.KCTP.FZ.W.0004.181019T0500Z-181019T1300Z/
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-Lebanon-
Including the cities of Lock Haven, Williamsport, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, 
Pottsville, and Lebanon
314 AM EDT Thu Oct 18 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT FRIDAY...

The National Weather Service in State College has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM EDT Friday. The
Freeze Watch is no longer in effect.

* TEMPERATURES...Lows around freezing.

* TIMING...Friday morning.

* IMPACTS...Freezing temperatures may damage sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should take steps
to protect sensitive vegetation in order to extend the growing
season.

&&

$$

PAZ019-025>028-034>036-056-057-063>066-182100-
/O.UPG.KCTP.FZ.A.0002.181019T0500Z-181019T1300Z/
/O.NEW.KCTP.FR.Y.0002.181019T0500Z-181019T1300Z/
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Perry-Dauphin-Cumberland-Adams-York-Lancaster-
Including the cities of State College, Altoona, Huntingdon, 
Mount Union, Lewistown, Mifflintown, Bedford, McConnellsburg, 
Chambersburg, Newport, Harrisburg, Hershey, Carlisle, Gettysburg,
York, and Lancaster
314 AM EDT Thu Oct 18 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT FRIDAY...

The National Weather Service in State College has issued a Frost
Advisory, which is in effect from 1 AM to 9 AM EDT Friday. The
Freeze Watch is no longer in effect.

* TEMPERATURES...Lows in the mid 30s.

* TIMING...Friday morning.

* IMPACTS...Frost may damage sensitive vegetation.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should take steps
to protect sensitive vegetation in order to extend the growing
season.

&&

$$
1 follow-up statement
822 
WWUS71 KCTP 182043
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
443 PM EDT Thu Oct 18 2018

PAZ045-046-049>053-058-059-191300-
/O.CON.KCTP.FZ.W.0004.181019T0500Z-181019T1300Z/
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-Lebanon-
Including the cities of Lock Haven, Williamsport, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, 
Pottsville, and Lebanon
443 PM EDT Thu Oct 18 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
FRIDAY...

* TEMPERATURES...Lows around freezing.

* TIMING...Friday morning.

* IMPACTS...Freezing temperatures may damage or kill sensitive 
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should take steps
to protect sensitive vegetation in order to extend the growing
season.

&&

$$

PAZ019-025>028-034>036-056-057-063>066-191300-
/O.CON.KCTP.FR.Y.0002.181019T0500Z-181019T1300Z/
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Perry-Dauphin-Cumberland-Adams-York-Lancaster-
Including the cities of State College, Altoona, Huntingdon, 
Mount Union, Lewistown, Mifflintown, Bedford, McConnellsburg, 
Chambersburg, Newport, Harrisburg, Hershey, Carlisle, Gettysburg,
York, and Lancaster
443 PM EDT Thu Oct 18 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
FRIDAY...

* TEMPERATURES...Lows in the mid 30s.

* TIMING...Friday morning.

* IMPACTS...Frost may damage sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should take steps
to protect sensitive vegetation in order to extend the growing
season.

&&

$$

Lambert

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Oct 18, 1:30 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Oct 18, 1:30 AM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
130 AM EDT Thu Oct 18 2018

.SYNOPSIS...
A gusty west to northwest wind in the wake of a cold front will
reinforce the chilly air across the region. It will be mainly
dry and much cooler than normal through the end of the week as
the center of a high pressure area drifts by just to our south.

&&

.NEAR TERM /UNTIL 11 AM THIS MORNING/...
Lake effect is staying mainly to the north of the PA for the
moment. But, the clouds percolating off the lakes should
continue to hold some snow showers through sunrise. However, the
snow showers are zipping along and are very cellular now. The
disorganized pattern to the showers is likely due to the high
shear and very warm lake contributing to a deep mixed layer. The
intensity of the showers is only a mile or so at worst in KOLE.
Only minor tweaks are necessary to the near term, mainly trying
to follow recent CAM guidance on location of the showers and to
try to time the diminishing to flurries.

&&

.SHORT TERM /11 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Thermal trough lifts off to the NE early in the day, ending the
sct shsn/flurries over the NW by the start of the period. The
clouds should be gone for most of the area in the afternoon, but
the far NW will stay pretty cloudy until late aftn. High
pressure off to our SW will start to shove milder air in aloft
later in the day and overnight Thursday night. But, the cold,
dry air at the sfc will be tough to displace. The sky will be
clear Thur night, and the wind much lighter than tonight. Thus,
a widespread frost still looks likely, with mins a deg or two
colder than tonight over the growing-area.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
*Frost/freeze conditions Thursday Night-Friday morning may
 damage or kill sensitive vegetation
*A taste of winter Saturday Night-Sunday. Blustery winds, snow
 showers, reduced visibility with some accumulation in the
 higher elevations

Issued Freeze Watch 1-9AM Thursday morning with high confidence
in frost/freeze conditions in areas where the extended growing
season remains active.

Friday will start mostly sunny with increasing clouds late.
Light rain showers are fcst spread into central PA Friday night
into Saturday. QPF is less than 0.25 inch through 00Z Sunday.

A more potent shot of cold air will be accompanied by gusty
winds and snow showers Saturday night into Sunday. Light snow
accumulation seems likely in the NW snowbelt and higher
elevations of the Allegheny Plateau down into the Laurel
Highlands (along/west of US-219). Wind chills in the low 30s NW
to low 40s SE on Sunday will make it feel more like early
December than late October. Conditions should improve into
Monday as high pressure migrates eastward from the Mid MS
Valley. Tuesday-Wednesday look seasonably cool and mainly dry.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...
As the front continues to move south, MVFR cigs have moved into
JST and UNV. Expect them to also form at BFD.

The biggest forecast question is the dropping of the low level
jet to the surface between 01Z to around 06Z. This will allow
for wind gusts up to 30kts possible. The upper level winds will
slacken and will correspond with the building of the inversion
which will allow for gusts to end and winds to weaken between
06Z to 08Z.
 Light rain continues at IPT but conditions should remain above
MVFR. Any reducing conditions will improve by 15Z.

.Outlook...

Thu-Fri...No sig wx expected.

Sat and Sunday...AM low cigs possible W Mtns Sat. Elsewhere
Scattered showers and areas of mainly MVFR CIGS as a cold front
pushes SE across the PA airfields. Then...SHSNRA/cig reductions
possible NW Mtns after dark Sat evening and through much
Sunday.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Friday morning for
PAZ019-025>028-034>036-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Lambert
LONG TERM...Steinbugl
AVIATION...Lambert/Ceru
Hazardous weather outlook, Oct 18, 3:06 AM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
306 AM EDT Thu Oct 18 2018

PAZ004>006-010>012-017-018-024-033-037-041-042-190900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan-
306 AM EDT Thu Oct 18 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-025>028-034>036-056-057-063>066-190900-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Perry-Dauphin-Cumberland-Adams-York-Lancaster-
306 AM EDT Thu Oct 18 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ045-046-049>053-058-059-190900-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-Lebanon-
306 AM EDT Thu Oct 18 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:14 AM EDTFreeze WarningCTPClinton, Columbia, Lebanon, Lycoming, Montour, Northumberland and 3 more30 hr

Nearby

Frost Advisories in Pennsylvania, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.